Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 119, NWS La Crosse, WI

July 21, 2001Mitchell County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 21, 2001, 1:21 PM CDT for Mitchell County, Iowa. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 21, 2001, 1:21 PM CDT (18:21 UTC)
Expired
Jul 21, 2001, 2:15 PM CDT
In force
54 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Mitchell County, IA

What was reported inside it

TimeReportWhereRemark
Jul 21, 1:35 PM CDTHail 0.75Carpenter, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 6.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2001-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2001-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1431 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 211821
SVRLSE

IAC131-211915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
121 PM CDT SAT JUL 21 2001

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MITCHELL COUNTY IN NORTH CENTRAL IOWA

* UNTIL 215 PM CDT

* AT 121 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF ST. ANSGAR...OR ABOUT 11
  MILES NORTHWEST OF OSAGE...MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR OSAGE AT 135 PM CDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

$$

BOYNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:21 AM CDT, 11 hours earlier.

Area forecast discussion, Jul 21, 2:21 AM CDT, 11 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
221 AM CDT SAT JUL 21 2001

...FORECAST PROBLEM WILL AGAIN BE CONVECTION...
DATA ANALYSIS SHOWING A WEAK TROUGH EXTENDING ACROSS IOWA INTO
NORTHERN ILLINOIS.  THIS IN CONJUNCTION WITH A SUBTLE THETA-E RIDGE
JUST NORTH OF THE BOUNDARY...SOME LOW LEVEL MOISTURE TRANSPORT AND
INSTABILITY HAS CAUSED SCATTERED THUNDERSTORMS ACROSS NORTHERN IOWA
AND EXTREME SOUTHWESTERN WISCONSIN.  RAINFALL RATES WITH THE STORM
OVER GRANT COUNTY HAVE BEEN 2 TO 3 INCHES PER HOUR.

EXPECT STORMS TO DIE OFF THIS MORNING WITH AREAS OF FOG ACROSS THE
FORECAST AREA.  RESIDUAL CLOUD DEBRIS WILL AGAIN KEEP MAX
TEMPERATURES DOWN SOME...SIMILAR TO FRIDAY.  PERSISTENCE A GOOD BET
TODAY.

21/00Z ETA...WHICH IS PREFERRED...BRINGS A THETA-E RIDGE INTO THE
FORECAST AREA AROUND 22/03Z.  LOOK FOR THIS TO BE THE MAIN TRIGGER
FOR SATURDAY NIGHT CONVECTION...ALONG WITH SATURDAY
AFTERNOON/EVENING THUNDERSTORMS IN THE VICINITY OF THE LAKE BREEZE
BOUNDARIES.

UPPER LEVEL RIDGE GRADUALLY BREAKS DOWN...PUSHING THE WARMEST
BOUNDARY LAYER AIR INTO THE REGION ON SUNDAY.  THIS WILL INCREASE
TEMPERATURES AS WELL AS THE SEVERE THREAT AHEAD OF THE SURFACE FRONT.
SOUNDING FORECASTS INDICATE MIDDLE AND UPPER 90S FOR SUNDAY.

THE FRONT SHOULD EXTEND FROM KDLH-KFSD SUNDAY EVENING.  NEAR THE
BOUNDARY THE AIRMASS WILL BE CAPPED...WITH THE CAP WEAKENING WELL
AHEAD OF IT.  SKEPTICAL OF ETAS QPF IN THIS REGION AS THE FRONT
REMAINS WELL TO THE WEST.  THIS SEEMS TO BE ALONG THE INSTABILITY
GRADIENT.

CONVECTION SHOULD BE MAINLY THE RESULT OF THE LOW LEVEL JET.  AS IT
DEVELOPS SUNDAY EVENING...MCS WILL DEVELOP ON THE ELEVATED SIDE OF
THE FRONT AND PROPAGATE INTO THE FORECAST AREA. THIS SHOULD BE THE
BEST CHANCE OF RAINFALL OVER THE NEXT FEW DAYS.

.LSE...NONE.

KRC

In the hours before

Special weather statement, Jul 21, 10:55 AM CDT, 2 hours 26 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-211800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1055 AM CDT SAT JUL 21 2001

HAZARD - SCATTERED THUNDERSTORMS...WITH LOCALLY HEAVY RAIN...GUSTY
WINDS AND HAIL.

TIMING - FROM EARLY THIS AFTERNOON THROUGH TONIGHT.

LOCATION - NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST
INTO CENTRAL WISCONSIN.

DISCUSSION - A COMPLEX OF THUNDERSTORMS OVER SOUTHERN MINNESOTA
AND NORTHERN IOWA WILL CONTINUE MOVING EAST SOUTHEAST TODAY. THE
ATMOSPHERE REMAINS MOIST AND UNSTABLE ACROSS THE AREA. HOWEVER...
WINDS AT THE SURFACE AND ALOFT REMAIN WEAK. A FEW STORMS MAY BECOME
SEVERE AND PRODUCE LOCALLY HEAVY RAIN.

SPOTTER INFORMATION - SPOTTER ACTIVATION MAY BE NEEDED THIS
AFTERNOON...ESPECIALLY ACROSS SOUTHEAST MINNESOTA AND NORTHEAST
IOWA.

RABERDING

@RUKWBCe7KDENWWUS35 KLSE 211555
SPSLSE
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-212300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1055 AM CDT SAT JUL 21 2001

HAZARD - SCATTERED THUNDERSTORMS...WITH LOCALLY HEAVY RAIN...GUSTY
WINDS AND HAIL.

TIMING - FROM EARLY THIS AFTERNOON THROUGH TONIGHT.

LOCATION - NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST
INTO CENTRAL WISCONSIN.

DISCUSSION - A COMPLEX OF THUNDERSTORMS OVER SOUTHERN MINNESOTA
AND NORTHERN IOWA WILL CONTINUE MOVING EAST SOUTHEAST TODAY. THE
ATMOSPHERE REMAINS MOIST AND UNSTABLE ACROSS THE AREA. HOWEVER...
WINDS AT THE SURFACE AND ALOFT REMAIN WEAK. A FEW STORMS MAY BECOME
SEVERE AND PRODUCE LOCALLY HEAVY RAIN.

SPOTTER INFORMATION - SPOTTER ACTIVATION MAY BE NEEDED THIS
AFTERNOON...ESPECIALLY ACROSS SOUTHEAST MINNESOTA AND NORTHEAST
IOWA.

RABERDING

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.